Aa
Aa
A
A
A
Close
Avatar universal

HIV ARS rash while on PEP?

I had an exposure with a hookup who I was later informed on Grindr to be hiv positive.

The "exposure" was receptive oral sex with ejaculation.

Normally, I wouldn't be worried, but this person isn't on meds and claims to be hiv negative, and thus, if positive, likely has a high viral load.

And I have an abnormally large tonsil crypt that was bloody and infected 2 weeks before. But wasn't bloody, but still present, when I did the oral.

I got on PEP 4 hours after exposure, and was keeping calm until a rash began appearing as early as day 3, first on my wrist, then my shoulders, by day 10 my shoulders were covered in little red bumps. Measles-like. Red. Symetrical. Non-itchy. Malocopapular.

No other symptoms except back and shoulder aches, possible spleen swelling.

I tested negative at baseline, negative at day 9 on antigen antibody (too early), and from an RNA test at day 9. But I don't know if this result is accurate because the Tivicay and truvada could render my viral load undetectable.

Could this rash be from the Tivicay?
Would a rash starting 3 to 10 days after exposure be too early for ARS?
Is the absence of fever and "flu" symptoms reassuring?
Is my tonsilar crypt a factor in making this oral Sex much riskier than normal?
6 Responses
3191940 tn?1447268717
COMMUNITY LEADER
So, did you receive oral sex or give it? It's not 100% clear.
Avatar universal
Gave oral sex. He ejaculated in my mouth
6 Comments
Even so, given all of the info, getting HIV from this event is extremely unlikely.  Additionally, as you're probably aware, PEP is highly effective.  The tonsil issue isn't a factor if it wasn't open and bleeding at the time, and if it were that level of severity, you wouldn't have been in a position to give oral sex.

You're on the right track with the rash - that is too early for ARS symptoms, and it's much more likely that you're experiencing a reaction to the meds, or something entirely unrelated.  Too hard to tell, unfortunately.

You won't be able to test until you've finished PEP and have been off it for some time, but in the meantime, try your best to relax and realize that the odds that you got HIV from this event are extremely low.
Also forgot to mention that an ARS is ALWAYS present on the torso.  It may appear other places, but if it had been that (again, too early), you'd have it all over your torso.
It is on my shoulders and back... faded on shoulders and wrist now, but still present on my back.

No fever, or anything else.... started a bit too early.

But the scary thing is that drug reactions are itchy like hives, and hiv ars rash is non-itchy.
Mine is non-itchy

I'm on week 3 from exposure... no major flu yet.

I just wish I could trust my negative rna result from day 9 post exposure.

The wait is killing me.
Focus on the fact that it started way too early.  There's no way the virus was replicating at that advanced pace to cause ARS AND also not be detectable at your 9-day test.  It doesn't start that early.  
Yes,
It Seems wierd that the rash is from hiv if it isn't detected in the RNA test.

any chance the rash is a good sign? An immune reconstitution inflammatory syndrome?
I think any way I slice it, the rash is the scary part, otherwise If i didn't have an unexplained rash I would be so calm right now!
A good sign? No, because who wants to have a rash?  I think it's a neutral sign that has nothing to do with HIV.

I can understand your concern, and I would check with your doc to see if it's a likely side effect of the meds.
Avatar universal
I did see a clinic and they said it could be a drug rash...
I also called the Tivicay providers and they said it's on the list of rare side effects.
Rash is listed as a common side effect on the papers...
Adverse drug reaction is listed as a rare allergic reaction that involves swollen face etc (which I don't have)

There aren't any clear answers unfortunately.

They told me to see a dermatologist.
1 Comments
Usually your meds for something like an antibiotic are switched if you get a rash, but I don't know anything about your alternatives with PEP. I would normally see the dermatologist or some doctor without hesitation if I had this and the itch, except for the fact you said it has faded away in some areas.
If seeing a doctor isn't convenient, you might be able to get good advice from the pharmacist if they are chatty, because they would have lots of experience with this med.
Avatar universal
Just how accurate is the hiv rna test while your on pep medication?


I Keep reading mixed reviews on this...
All in all I think pep failure and oral transmission is really rare... but it's hard to stay calm and waitttt
1 Comments
No one got HIV from oral in the 40 year history so it is more than rare, it is just a theoretical risk.
370181 tn?1595629445
CurfewX has given you the most comprehensive answers to your questions and her suggestion to speak with your doctor regarding a possible reaction to the medications is the best advice.
Avatar universal
Hiv test negative 4 weeks post exposure (upon pep completion)
And a negative rna upon pep completion as well.

I'm aware that these tests are likely innacurate because pep delays antibody production and suppresses viral load and hiv antigens.

Would an rna test 2 weeks post pep completion be a good sign? And. Would a 4th gen antibody/antigen be good as well?
I suppose 4 to 6 weeks post pep is the only way to be sure, but the wait is horrible.

2 Comments
The tests were a waste of time as you know from the advice.
You have to wait 28 days post PEP to test but you aren't going to get HIV from oral so try to relax because you are negative anyway.
Have an Answer?

You are reading content posted in the HIV Prevention Community

Top HIV Answerers
366749 tn?1544695265
Karachi, Pakistan
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
These tips can help HIV-positive women live a long, healthy life.
Despite the drop in new infections, black women are still at a high risk for HIV, the virus that causes Aids.
What are your HIV treatment options, and how do you choose the right one? Our panel of experts weighs in.
Learn the truth behind 14 common misconceptions about HIV.
Can HIV be transmitted through this sexual activity? Dr. Jose Gonzalez-Garcia answers this commonly-asked question.
A breakthrough study discovers how to reduce risk of HIV transmission by 95 percent.